Virginia, 2016

Winter Weather in Virginia, December 29, 2016

December 29, 2016 · NWS LWX · 1 event in 1 county or zone

Low pressure passed by well to the west. There was enough cold air for a period of freezing rain before temperatures rose above freezing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed by well to the west. There was enough cold air for a period of freezing rain before temperatures rose above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 28, 9:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 28, 9:15 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
915 PM EST Wed Dec 28 2016

.SYNOPSIS...
High pressure will cross the region this evening before heading
off the coast overnight. A storm system will cross the region
Thursday, then linger in New England on Friday. High pressure will
build in Friday night and Saturday. Another storm system will
approach the region early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
High pressure is slowly moving off the east coast this evening. A
weak pressure gradient persists across the Mid-Atlantic region.
A very dry airmass and calm conditions have led to temperatures
rapidly dropping this evening. A cold front that spawned
thunderstorms across the Mid-west this afternoon will move
eastward tonight. Hi-res guidance is showing precipitation to
entering the VA Highlands shortly before midnight. Mesoanalysis
shows warm air advection occuring aloft with temperatures above
freezing. Southerly flow is expected by daybreak Thursday
however...impressive dewpt depressions and weak flow in the
boundary layer will limit warmer air from pushing northward as
quick as the models are depicting hence a winter weather advisory
was issued for a portion of the outlook area. Precipitation is
expected to start as a snow/sleet mix before transitioning to
freezing rain. Cooler air closer to the PA/MD border will likely
result in a longer period of snow/sleet mix and about an inch of
accumulation is expected in the advisory location. A trace to a
few hundredths of an inch of ice accumulation is expected from
freezing rain.

As stated... temperatures have dropped quickly even further east
outside the advisory. Due to the synoptic situation...temperatures
are more likely to climb quicker and therefore no ice accumulation
is expected further east. A brief period of snow/sleet is possible
at the onset but little to no accumulation is expected. Temperatures
will slowly creep up overnight everywhere and precipitation will
transition to all rain everywhere by mid-morning Thursday.

Previous discussion...

On Thursday, the storm pushes northeast across the region early,
rain ends quickly east of the mountains, and the sun will likely
come out. Then the wind will pick up as the storm intensifies
rapidly near New England and the cold front pushes through. Issued
a wind advisory for areas along and west of the Blue Ridge for
Thursday as these areas have the best bet of 45 mph gusts, but its
still possible an advisory will be needed further east as the
front moves through. Along the Allegheny Front itself, the winter
storm watch covers the wind potential, with some snow showers
likely through the day but minimal accumulations before Thursday
night.

With a warm push ahead of the cold front and good mixing, highs on
Thursday will likely spike to readings similar to today after the
chilly, rainy start. I.E., 40s and lower 50s. However, temps will
likely be falling early than normal during the afternoon as cold
air advects into the region.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The storm will continue rapidly intensifying Thursday night and
level out Friday. This will result in a large and strong wind
field across the region. While winds may not gust to advisory
strength on Thursday night, better mixing during the day Friday
will increase the odds. These winds will also be fueling the
upslope snow machine along the Allegheny Front, where snow will
likely be moderate to heavy at times. Blowing snow is also likely
given the gusty winds expected. As a vort max moves through, some
snow showers or flurries may even make it all the way to the bay.
Despite the strength of the system, the air is not as cold as we
saw two weeks ago, so lows will be in the 20s to lower 30s on
Thursday night with highs mostly in the 30s to lower 40s.
Temperatures in the mountains will be below these readings,
however.

Thursday night the system starts moving away and high pressure
builds in. Winds will relax, the snow will shut off, and clouds
will diminish. Lows will be mostly in the 20s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will move offshore Saturday. A cold front will
approach the area Saturday night. The front should stall out
across the region Sunday. A couple showers are possible along and
ahead of the front...but much of the time will be dry and any
precipitation amounts will be light.

Low pressure will move out of the Tennessee Valley toward the
eastern Great Lakes Sunday night through Monday. Moderate rain
will accompany the low Sunday night and Monday. There may be
enough cold air to provide some wintry precipitation in the
beginning of the precipitation.

Another area of low pressure will track toward the Great Lakes
region Monday into Tuesday. Warmer conditions are possible ahead
of the approaching cold front. Rain will be introduced to the
region late Tuesday through Wednesday as a strong cold front makes
its way eastward and through the region Wednesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR thru the evening, then deteriorating during the early morning
as rain and low clouds overspreads the area. IFR/LIFR expected
Thursday morning. -SNPLFZRA is expected at MRB overnight into
Thursday morning. -RA expected at other terminals. The wintry mix
will transition to all rain around daybreak Thursday. Flight
restrictions should improve from west to east with all terminals
VFR by afternoon. After conditions improve to VFR, NW winds will
start to increase, with gusts above 30 knots possible starting
later Thursday and continuing Friday. A few flurries or even a
snow shower is possible Friday but any snow should be very brief.
Winds relax on Friday night.

Vfr conditions Saturday and Saturday night. Winds southwest
around 10 knots each period.

&&

.MARINE...
Tranquil conditions now will not last long. Winds will start
increasing with the approach of a strengthening storm overnight,
with SCA winds possible after midnight and gales possible by noon.
Gales continue thru Thursday night as the storm continues
strengthening over New England and the warning will likely need to
be extended through Friday. Strongest gusts may exceed 40 knots
late Thursday and Friday. Winds will then start relaxing Friday
night with SCA more likely by then.

No marine warnings expected Saturday and Saturday night. Winds
southwest 10 to 15 knots each period.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory from 7 AM to 6 PM EST Thursday for MDZ003-502.
     Winter Weather Advisory until 9 AM EST Thursday for MDZ003-004-
     501-502.
     Winter Storm Watch from Thursday afternoon through Friday
     afternoon for MDZ501.
VA...Wind Advisory from 7 AM to 6 PM EST Thursday for VAZ025>031-
     504-507-508.
     Winter Weather Advisory until 9 AM EST Thursday for VAZ028-031-
     503-504.
     Winter Storm Watch from Thursday afternoon through Friday
     afternoon for VAZ503.
WV...Wind Advisory from 7 AM to 6 PM EST Thursday for WVZ050>053-
     055-502-504-506.
     Winter Weather Advisory until 9 AM EST Thursday for WVZ050>053-
     055-501>506.
     Winter Storm Watch from Thursday afternoon through Friday
     afternoon for WVZ501-503-505.
MARINE...Small Craft Advisory from midnight tonight to 6 AM EST
     Thursday for ANZ530>543.
     Gale Warning from 6 AM Thursday to 6 AM EST Friday for
     ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...HSK/RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...HSK/RCM/KLW
MARINE...HSK/RCM/KLW
Hazardous weather outlook, Dec 28, 11:45 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 PM EST WED DEC 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1145 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WARNING IS IN EFFECT FOR THE WATERS THURSDAY AND THURSDAY
NIGHT, AND MAY NEED TO BE EXTENDED THROUGH FRIDAY.

WIND GUSTS AROUND 50 MPH ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1145 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE VIRGINIA AND
POTOMAC HIGHLANDS...SHENANDOAH VALLEY OF VIRGINIA AND NORTH-
CENTRAL MARYLAND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY WILL CONTINUE THROUGH EARLY THURSDAY
MORNING FOR THE VIRGINIA AND POTOMAC HIGHLANDS AND NORTH-CENTRAL
MARYLAND.

A WIND ADVISORY IS IN EFFECT ALONG AND WEST OF THE BLUE RIDGE IN
MARYLAND, VIRGINIA AND WEST VIRGINIA FOR WIND GUSTS AROUND 50 MPH
ON THURSDAY. THE ADVISORY MAY NEED TO BE EXTENDED THROUGH
FRIDAY.

A WINTER STORM WATCH IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF
THE ALLEGHENY FRONT THURSDAY AFTERNOON THROUGH FRIDAY. SIGNIFICANT
SNOWFALL ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Shenandoah

When
December 29, 1:00 AM EST to 4:00 AM EST
Where
Shenandoah forecast zone
Reported by
Mesonet
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669866.